Hail, Dawson
- When
- May 27, 4:30 PM EST to 4:43 PM EST
- Where
- Dawson County, Lumpkin
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.367, -84.033
The Dawson County 911 Center relayed a report of penny-sized hail.
5 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 27, 4:30 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 PM EDT SAT MAY 27 2006 .SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT) APPARENTLY ENOUGH INSTABILITY HAD BOTTLED UP THAT BY AROUND 18Z... CONVECTIVE TEMPERATURE WAS ABLE TO BREAK WHATEVER CAP WE HAD AND ISOLATED SHOWERS HAD BEGUN DEVELOPING IN VARIOUS LOCATIONS ACROSS THE SOUTHEASTERN UNITED STATES. BETWEEN WATER VAPOR AND VISIBLE SATELLITE IMAGERY...IT LOOKS LIKE LEFTOVER MCV FROM FRIDAY SEEMS TO BE PART OF THE CULPRIT. HOWEVER...SINCE THESE STORMS WILL BE MOSTLY DIURNALLY DRIVEN INSTABILITY-TYPE STORMS DUE TO LACK OF DYNAMICS...DO NOT EXPECT THEM TO LINGER MUCH PAST SUNSET. CANNOT RULE OUT A MARGINAL SEVERE STORM OR TWO AS THEY PULSE UP AND DOWN. MODELS ARE HAVING A BIT OF TROUBLE RESOLVING THIS SITUATION. THE GFS AND RUC BOTH WANTED TO BREAK OUT STORMS EVERYWHERE EARLIER THIS AFTERNOON. NAM AND PARALLEL NAM ARE BETTER WITH THE PLACEMENT OF THE STORMS (INITIATION NEAR 18Z WAS ALONG THE SAVANNAH RIVER) BUT CONVECTIVE INITIATION IN BOTH OF THESE MODELS WAS LATER THIS EVENING AND OVERNIGHT. IN SPITE OF THIS...THEY DO ALL AT LEAST AGREE ON POPS LESS THAN 20% FOR THE OVERNIGHT PERIOD. HOWEVER... THEY ALSO ALL HINT ON SOME SORT OF MCS DEVELOPING OFF THE SOUTH CAROLINA COAST. GIVEN THIS HAVE LEFT SLIGHT CHANCE POPS IN THE EARLY OVERNIGHT PERIOD FAR SOUTHEAST...NO MENTION OF RAIN ELSEWHERE RIGHT NOW...BUT WILL WAIT TILL PRESS TIME FOR FINAL DECISION. A BIT OF A REPEAT ON SUNDAY AS THE RIDGE ALOFT BUILDS IN ALLOWING THE MOISTURE TO REMAIN LOCKED IN PLACE. TEMPERATURES SOAR AGAIN TO THE LOWER 90S IN SOME AREAS. SOUTHERLY FLOW AROUND THE WESTERN EDGE OF THE HIGH BRINGS CONTINUED MOISTURE FLOW AND RAIN CHANCES INTO THE DEEP SOUTH ON MONDAY...AND PARTS OF WEST CENTRAL AND NORTHWEST GEORGIA GET INTO THIS ACT. NO REAL CHANGES ALOFT DURING THE SHORT TERM...SO ANY STORMS THAT DEVELOP WOULD CONTINUE TO BE THESE AFTERNOON PULSE SUMMERTIME STORMS...HIGH CAPE LOW SHEAR TYPE STUFF WITH MAYBE SOME HAIL AND A DOWNBURST OR TWO HERE OR THERE. 500MB TEMPS REMAIN IN THE -8C TO -10C RANGE...NO JET TO SPEAK OF MOVING OVER THIS AREA...AND OTHER THAN A SHORTWAVE WIGGLING THROUGH THE UPPER RIDGE...NO REAL FORCING ALOFT. .LONG TERM...(TUESDAY THROUGH SATURDAY) LARGE UPPER RIDGE REMAINS OVER THE SOUTHEAST THROUGH A GOOD PORTION OF THE EXTENDED...CONTINUING THE PATTERN OF ISOLATED TO SCATTERED AFTERNOON PULSE-TYPE SHOWERS AND THUNDERSTORMS. THE RIDGE GRADUALLY BREAKS DOWN...OR RATHER FLATTENS...TOWARD THE END OF THE WORK WEEK WHEN A WAVE MOVES ACROSS THE NORTHERN HALF OF THE UNITED STATES. THE FRONT ASSOCIATED WITH THIS SYSTEM LOOKS INITIALLY TO BE FAIRLY POTENT...BUT BY THE TIME IT REACHES OUR AREA ON FRIDAY...NATURALLY...IT WEAKENS AND THE MOISTURE SEEMS TO SPLIT ACROSS THE STATE. WILL HAVE TO WAIT AND SEE WHAT COMES OF IT...BUT GENERALLY AN UNSETTLED PATTERN UNTIL THE FRONT MOVES THROUGH. OF COURSE...WE WILL SOON BE GETTING INTO THE TIME OF YEAR THAT IT WILL BE RARE FOR A FRONT TO ACTUALLY MAKE IT ALL THE WAY THROUGH THE STATE. FOR THE MOST PART...MID 80S TO LOWER 90S FOR HIGHS... MID 60S TO LOWER 70S FOR LOWS. && .AVIATION... OVERALL...VFR CONDITIONS EXPECTED THROUGH TAF VALID PERIOD...WITH JUST ISOLATED...BRIEF EXCEPTIONS. SUBTROPICAL...SUMMERLIKE UPPER RIDGE BUILDING OVER THE AREA AND FORECAST TO REMAIN IN PLACE OVER THE SOUTHEAST...NAMELY GEORGIA...FOR THE NEXT SEVERAL DAYS. DYNAMICS WILL REMAIN VERY WEAK...MUCH LIKE JULY...BUT INSTABILITY WILL BE HIGH. AMPLE LOW-LEVEL MOISTURE REMAINS IN PLACE. THUS...EXPECT PATTERN OF ISOLATED AFTERNOON/EVENING SHRA/TSRA TO CONTINUE. IN GENERAL...POPS NOT HIGH ENOUGH TO MENTION IN TAFS. IMMEDIATE SFC AIR MASS REMAINS RELATIVELY DRY WITH DEWPOINTS IN THE 60S...THUS RADIATIONAL FOG NOT A SIGNIFICANT PROBLEM GIVEN HIGH MIN TEMPS. IN ADDITION...MCN...ONE OF THE USUAL FOG LOCATIONS...HAS HAD NO RAIN RECENTLY AND NOW AROUND 9 INCHES BELOW NORMAL FOR THE YEAR. THUS...DO NOT EXPECT MUCH PROBLEM THERE EITHER. CEILINGS... VFR THROUGH TAF VALID PERIOD...WITH THE ONLY EXCEPTION BEING ISOLD BRIEF IFR IN SHRA/TSRA ACTIVITY DURING THE AFTERNOON/EVENING. THERE ARE NO SYNOPTIC SYSTEMS SLATED TO AFFECT THE AREA THROUGH THE TAF VALID PERIOD...SO OTHER THAN CONVECTIVE DEBRIS...SKIES WILL TEND TO GO CLEAR OVERNIGHT AND IN THE EARLY MORNING HOURS. VISIBILITY... ONLY TWO EXCEPTIONS FROM VFR VISIBILITY WILL BE ISOLATED...BRIEF AFTERNOON/EVENING SHRA/TSRA AND MVFR VISIBILITY IN FOG/HAZE MORNING HOURS. NOTE...THAT HAZE MAY BECOME AN INCREASING PROBLEM DURING THE DAYTIME AS UPPER RIDGE BUILDS OVER THE AREA AND SFC AIR MASS BECOMES STAGNANT. WX... ISOLD SHRA/TSRA IN THE 18Z-02Z PERIOD. NOT ENOUGH TO WARRANT ANYTHING OTHER THAN VCTS AT THIS TIME AND AMEND IF CLEAR THAT TSRA WILL AFFECT TAF SITE. THERE DOES APPEAR TO BE A SLIGHTLY BETTER CHANCE FOR SHRA/TSRA ACROSS ATL-MCN-CSG ON SUN THAN WAS OBSERVED TODAY. WINDS... AS UPPER RIDGE BUILDS OVER THE AREA A VERY WEAK BACKDOOR FRONT WILL EVOLVE. THIS WILL BRING WINDS AROUND TO THE NE LATE SUNDAY. EXACT TIMING OF SUCH WILL BE DIFFICULT GIVEN WEAK FLOW. SPEEDS GENERALLY LESS THAN 10KTS THROUGH TAF VALID PERIOD. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 71 92 70 90 / 10 20 10 10 ATHENS 69 95 65 95 / 10 20 10 10 GAINESVILLE 70 91 64 89 / 10 20 10 20 ROME 69 96 67 94 / 10 20 10 20 COLUMBUS 71 96 69 95 / 10 20 20 10 MACON 68 95 67 93 / 10 20 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 12/19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 600 AM EDT SAT MAY 27 2006 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-281000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 600 AM EDT SAT MAY 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME NORTH THIS AFTERNOON AND EVENING. .SYNOPSIS... A FRONTAL BOUNDARY STRETCHING FROM PENNSYLVANIA TO TENNESSEE WILL DRIFT SOUTH...NEARING THE TENNESSEE GEORGIA BORDER THIS AFTERNOON. .PRIMARY HAZARDS... THE MOST SIGNIFICANT HAZARD FROM THUNDERSTORMS TODAY WILL BE CLOUD-TO-GROUND LIGHTNING. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL ALSO BE POSSIBLE IN ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MOST SIGNIFICANT THREAT OF SEVERE THUNDERSTORMS WILL BE NORTH OF A ROME TO GAINSVILLE LINE BETWEEN 3 PM AND 9 PM. .DISCUSSION... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO NORTH AND CENTRAL GEORGIA THIS AFTERNOON...AHEAD OF A FRONTAL BOUNDARY DRIFTING SOUTHWARD FROM THE OHIO-TENNESSEE VALLEY REGION. THE AIRMASS ACROSS NORTH AND CENTRAL GEORGIA IS EXPECTED TO BECOME INCREASINGLY UNSTABLE DURING THE AFTERNOON AS TEMPERATURES CLIMB INTO LOW AND MID 90S AND DEW POINTS RANGE FROM THE MIDDLE 60S TO AROUND 70. WITH CAPES FORECAST TO INCREASE INTO THE 1500 TO 2500 RANGE AND LIFTED INDICES IN THE MINUS 2 TO MINUS 5 RANGE...A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS...ESPECIALLY ACROSS EXTREME NORTH GEORGIA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 404 PM EDT SAT MAY 27 2006 GAZ007-014-272030- 404 PM EDT SAT MAY 27 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING AND 40 TO 50 MPH WINDS IN DAWSON AND GILMER COUNTIES UNTIL 430 PM EDT... AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CARTECAY...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL AFFECT AMICALOLA FALLS STATE PARK. KEEP ALERT AND BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 431 PM EDT SAT MAY 27 2006 GAZ023-272100- 431 PM EDT SAT MAY 27 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...VERY HEAVY RAINFALL...AND 40 TO 50 MPH WINDS IN HALL COUNTY UNTIL 500 PM EDT... AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED JUST SOUTH OF MURRAYVILLE...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL AFFECT NORTH PARTS OF LAKE LANIER AND NORTHWEST PARTS OF GAINESVILLE. REMAIN ALERT AND BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 433 PM EDT SAT MAY 27 2006 GAZ014-015-272100- 433 PM EDT SAT MAY 27 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...VERY HEAVY RAINFALL...AND 40 TO 50 MPH WINDS IN DAWSON AND LUMPKIN COUNTIES UNTIL 500 PM EDT... AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF AMICALOLA FALLS STATE PARK ...MOVING SOUTHEAST AT 10 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR AMICALOLA MOUNTAIN. THESE STORMS WILL AFFECT AMICALOLA FALLS STATE PARK AND NIMBLEWILL. ISOLATED RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES CAN BE EXPECTED OVER THE NEXT HOUR IN THE PATH OF THIS STORM. REMAIN ALERT AND BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 500 PM EDT SAT MAY 27 2006 GAZ015-023-272130- 500 PM EDT SAT MAY 27 2006 ...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN...PEA SIZED HAIL...AND 40 MPH WINDS IN HALL AND LUMPKIN COUNTIES UNTIL 530 PM EDT... AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF MURRAYVILLE...DRIFTING SOUTHEAST AT 5 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR AURARIA IN SOUTHERN LUMPKIN COUNTY. THESE STORMS WILL PRODUCE 1 TO 2 INCHES OVER ISOLATED AREAS AND MAY RESULT IN MINOR FLOODING. REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
The Atlanta radar (KFFC), 122 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
The Dawson County 911 Center relayed a report of penny-sized hail.
The public reported several trees down in a small confined area northwest of Gainesville.
The public reported penny-sized hail in the extreme northwest corner of the county near the Dawson county line.
The public reported that three to five trees were blown down in the Rocky Face area.
The public reported that one tree was blown down.
The Catoosa County Emergency Management Director reported two rounds of nickel-sized hail affected the southeast part of the county.
The public reported penny-sized hail.
The public reported penny-sized hail in Shannon and southeast of Shannon near the intersection of Georgia Highway 53 and Ward Mountain Road.
The public reported that a possible microburst or downburst uprooted eight to nine large pine trees in the area near Georgia Highway 53 and Ward Mountain Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512172, 5512174, 5512173, 5512180, 5512179, 5512175, 5512176, 5512177, 5512178.